Italian researchers are calling attention to what they say is an alarming number of newly diagnosed cases of inflammatory bowel disease (IBD) in people treated with the human monoclonal antibody Cosentyx (secukinumab).
Their report was published in an open letter to the editor in the The American Journal of Gastroenterology, titled “New Onset of Inflammatory Bowel Disease in Three Patients Undergoing IL-17A Inhibitor Secukinumab: A Case Series.”
Cosentyx, developed by Novartis, is a human neutralizing antibody directed against the pro-inflammatory interleukin (IL)-17A. It is widely prescribed to people with dermatological and rheumatological diseases, including psoriasis, ankylosing spondylitis, and psoriatic arthritis.
However, “in the past 6 months five patients were referred to our IBD ambulatory for evaluation of abdominal pain and diarrhea after receiving secukinumab; three of them were diagnosed with IBD,” write the researchers from Molinette Hospital, University of Turin, in Italy.
The first case involved a 27-year-old woman diagnosed with plaque psoriasis, the most common form of the autoimmune disease that affects the skin.
A colonoscopy revealed active inflammation in the colon accompanied by crypt distortion and abscess.
The patient stopped Cosentyx and was successfully treated for three months with intravenous (into the blood) steroids. She relapsed and was then diagnosed with ulcerative colitis (UC). In the meantime, her psoriasis worsened, and clinicians now plan to begin treatment with Janssen‘s Stelara (ustekinumab).
A second patient, a 46-year-old female with ankylosing spondylitis, also developed non-bloody diarrhea and abdominal pain after five months on Cosentyx.
A colonoscopy followed by a tissue clinical examination showed signs of chronic inflammation in the gut, suggestive of IBD.
“We decided to stop secukinumab administration and to prescribe systemic oral steroids. Three months later the patient was in clinical remission,” the authors wrote.
The third patient, a 33-year old male diagnosed with psoriatic arthritis, developed IBD while on treatment with Cosentyx for psoriasis due to a failure to respond to immunosuppressants and anti-tumor necrosis alpha (TNF) medicines.
He had been taking Cosentyx for three months when he developed non-bloody diarrhea, abdominal pain, vomiting, and weight loss.
A colonoscopy showed extensive colonic inflammation, and once again, tissue examination showed signs of IBD.
After stopping Cosentyx, the patient began treatment with Humira, but with no benefits. Both his IBD and psoriasis were severe, but he responded well to treatment with Stelara.
IL-17 is one of pro-inflammatory cytokines involved in IBD, but a few studies have reported worsening or new onset of IBD in patients receiving IL-17 inhibitors, such as Cosentyx.
UC and Crohn’s disease were also detected in patients enrolled in clinical trials for Cosentyx, the researchers noted.
“The IBD incidence seen in these studies may in part be related to the underlying correlation between IBD and psoriasis, psoriatic arthritis, and ankylosing spondylitis, but the possibility that IBD is an adverse effect of the biologic itself cannot be excluded,” they said.
“This arouses important thoughts about the etiopathogenesis [origin and development] of IBD,” they wrote, where “the complete block of the action of IL- 17A could contribute to the leaky intestinal epithelium found in IBD. ”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?